Bee's Hive

Friday, September 7, 2012

Pain and medicine to control it

I just took my medicine and have to wait for it to start reducing the pain. Maybe writing this will help me get to the point of sleep.

Because of Rheumatoid Arthritis pain is a daily thing but recently I have come down with pain that is not touched with the currant Vicodin I take. I began having pain in the left hip joint back in June. I slowly got to today's level..constant, causing out breaks of severe crying.

I finally ended up at Hershey Medical Center yesterday morning. We won't talk about the experience.

I returned home with eyes swollen like a frog and called my Rheumatologist in Pittsburgh. He will be out of town until Wednesday..GREAT...but to get me through until then he ordered new medicine that hits the nerves and will calm the pain. (GABAPENTIN)

The procedure to fix this problem will mean having a needle inserted and followed with X rays into the joint to block the nerve and put in some cortisone. It sounds bad but I'm so looking forward to no pain. It's eating me alive.

When the medicine came I read on the bottle "Carry or wear medical id that you are taking this medicine". I've never seen that before on any of my medicines. I thought I might read some of the warnings on the sheets of instructions that come with the medicine.

"abnormal thoughts, back & forth eye movement, mood changes, worsening mental changes, depression, agitation, aggressiveness"...I think I've read enough. Lets see, where is my stamper. I better stamp this on my chest, arms and...well, maybe just keep the medicine bottle handy.

The doctor told me to take the pill and as soon as I felt some relief, go to bed. I did that. I woke several times last night, I didn't know where I was but fell back to sleep. This morning I woke up, looked at the door knob on the bedroom door and knew I couldn't open it. I don't know how long I sat there just looking at the knob. Finally my son opened the door to check on me. That sort of brought me around and how silly to think I couldn't open the door.  I could feel the pain was beginning to return as I made my way to the kitchen.

As I sat there the banana I had carefully allowed to have a large end so it would hang from the banana keeper..fell...I felt rage come over me. I wanted to throw the banana across the road into the corn field, and then I saw the baby blue kitchen paint, painted by the last tenant. He's an actor, plays Jonah at Sight & Sound. I wanted to drag him off the stage and force him to paint the kitchen and while he was at it push him outside to clean up the garden mess he left behind. I could see myself painting him with HIS baby blue paint and sending him on stage for everyone to see his poor taste.  Then...my son walked in the kitchen..are you okay Mom?  His voice and the pain brought me back to real life.

I had to hold out another hour to take the pill. As I sat there I wondered how many people are sitting in nursing homes because the medicine they take makes them appear nuts. I felt a little nuts when I thought about the things I was feeling.

The next pill I decided to avoid what the doctor said and as soon as I felt better I began doing things, laundry, dishes...and in 3 hours time I was back in horrific pain. I tried to shower and cried out loud through it. It was an awful day. I counted down the hours to take the next pill...It's just starting to control the pain...so I'm crawling into the safety of my bed...and hope I remember in the morning that I can open the door. 










2 comments:

Rhonda said...

Oh Holee, I am so sorry you are in so much pain. I am sending my prayers and warm thoughts your way. My mom has to take that particular med. I hadn't read about the side effects but now I'm beginning to realize why she is acting out of sorts and not herself. It is frightening to realize that these meds are, while helpful, can also harm you.
Take care.

shawkl said...

Hope that tomorrow is a better day, and that your doctor can see you on Wednesday...and come up with a better solution. Wish that there was something that would really help.